Skip to main content
eScholarship
Open Access Publications from the University of California

Erythema annulare centrifugum

  • Author(s): Mir, Adnan
  • Terushkin, Vitaly
  • Fischer, Max
  • Meehan, Shane
  • et al.
Main Content

Erythema annulare centrifugum
Adnan Mir MD PhD, Vitaly Terushkin MD, Max Fischer MD, Shane Meehan MD
Dermatology Online Journal 18 (12): 21

The Ronald O. Perelman Department of Dermatology, New York University School of Medicine, New York, New York

Abstract

Erythema annulare centrifugum (EAC) is a gyrate erythema, which is typically characterized by annular, erythematous plaques with trailing scale. It is considered to be a reactive condition with a wide variety of inciting causes but unclear pathophysiology. The mean duration of the eruption is 11 months. We present a patient with a 50-year history of recurrent EAC with no known cause. Although it does follow a previously reported pattern of seasonal recurrence, this case represents the longest reported duration of EAC.



History

An 83-year-old man presented to the Dermatology Clinic at the Veterans Administration New York Harbor Health Care System, Manhattan Campus for evaluation of a recurrent, asymptomatic eruption of his lower extremities. The lesions first appeared when he was in his 30s, at a time when he had no medical problems. They begin as small red bumps and rapidly grow. They appear nearly annually and usually resolve spontaneously within a few months, although there have been instances when the lesions would last up to a year. He cannot think of any consistent inciting factors although he has been treated intermittently for stasis dermatitis, tinea pedis, and stasis ulcers of the lower extremities. At the time of the initial eruption he was not taking any medications. The patient had been treated in the dermatology clinic intermittently with mid- to high-potency topical glucocorticoids, with temporary relief but rapid recurrence.

Past medical history included hypertension, gastroesophageal reflux disease, prostate cancer, anemia of chronic disease, all of which developed many years after onset of the eruption. He has no known drug allergies. A biopsy was obtained from his leg.


Physical examination


Figure 1Figure 2

On the right thigh and extending onto the leg were circular and annular erythematous plaques with trailing scale.


Laboratory data

Hemoglobin was 10 g/dL and hematocrit 31 percent. A comprehensive metabolic panel, serum protein electrophoresis, thyroid function tests, rapid plasma reagin test, anti-nuclear antibody, and Lyme antibody were negative.


Histopathology


Figure 3

There is slight epidermal hyperplasia, spongiosis, mounds of parakeratosis, and a superficial perivascular lymphocytic infiltrate.


Discussion

Erythema annulare centrifugum (EAC) comprises a rare group of conditions that are classified as gyrate erythemas and that initially were described in 1881. The term erythema annulare centrifugum first was used 1916 [1]. It includes erythema perstans, erythema gyratum perstans, erythema marginatum perstans, erythema exudativum perstans, erythema microgyratum perstans, erythema figuratum perstans, and erythema simplex gyratum. EAC is characterized by annular, erythematous plaques with trailing scale. It may present with overlying scale or vesicles or it may have no surface change. The skin lesions may be indurated or soft and may be static or spread centrifugally [2].

EAC is a reactive process with a self-limited course and good prognosis [3]. Inciting factors may include viral (Epstein-Barr virus), bacterial (Streptococcal infections, E. coli), or fungal infections (dermatophytes), parasites, arthropod assault, medications (non-steroidal anti-inflammatory drugs, diuretics, gold, contraceptives), malignant conditions or other systemic diseases, and foods. The eruption clears with cessation of the drug or treatment of the associated disease. However, in the majority of cases no underlying cause is identified [4].

The pathophysiology of EAC is not known. It is commonly believed that the eruption is a hypersensitivity to environmental or ingested pathogens. One report suggested that it is a Tumor Necrosis Factor (TNF)-α-dependent process because the patient responded to treatment with etanercept with complete clearance [5]. However, there is not any experimental data to support this hypothesis. The other main question that has been posed relates to the mechanism of the annular spread of the eruption. Very little has been discovered regarding this phenomenon, which merits further investigation.

The mean time to resolution for EAC is 11 months and the majority of cases resolve within three years. The patient presented in this report has noted an intermittent eruption over the past 50 years. There is no clear underlying pathology or medication that is associated with his condition and the course of each recurrence seems to be unaffected by topical glucocorticoids and other treatments. There are previous reports of this condition lasting years to decades [6, 7, 8]. As with our patient, these eruptions tend to be recurrent and most often appear annually at the beginning of the summer and resolve within several months. It is interesting to postulate possible causes, such as a reaction to a seasonal environmental factor. Photosensitivity is a tempting theory but is unlikely inasmuch as the condition often occurs in relatively photoprotected areas.

Typical cases of EAC do not require any treatment because they are self-limited. Systemic and topical glucocorticoids, topical vitamin D analogs, and metronidazole have been reported to show some efficacy in hastening the resolution of the eruption. In cases of long-term, recurrent EAC, as presented here, the preventative use of immunosuppressive medications may deserve a more prominent role. Although the risks and side-effect profile of systemic glucocorticoids in this relatively benign condition may outweigh the benefits, it may be worth considering TNF-α inhibitors in symptomatic patients with persistent lesions.

References

1. Darier J. De l’erytheme annulaire centrifuge. Ann Dermatol Syph 1916; 6:57

2. White JW. Gyrate erythema. Dermatol Clin 1985; 3: 129 [PubMed]

3. Gressler GS, Jones RE. Erythema annulare centrifugum. J Am Acad Dermatol 1981; 4: 597 [PubMed]

4. Mahood JM. Erythema annulare centrifugum: a review of 24 cases with special reference to its association with underlying disease. Clin Exp Dermatol 1983; 8: 383 [PubMed]

5. Minni J, Sarro R. A novel therapeutic approach to erythema annulare centrifugum. J Am Acad Dermatol 2006; 54: S134 [PubMed]

6. Piñol Aguadé J, et al. Annually recurring erythema: a curious variety of erythema annulare centrifugum? Arc Argent Dermatol 1966; 16: 75

7. Garcia Muret R, et al. Annually recurring erythema annulare centrifugum: a distinct entity? J Am Acad Dermatol 2006; 54: 1091 [PubMed]

8. Janss G, et al. An intensive care unit nurse with a recurring annular lesion: erythema annulare centrifugum (EAC). Arch Dermatol 1992; 128: 997 [PubMed]

© 2012 Dermatology Online Journal